Hi everybody. Let me start off by saying I take Lantus, Lantus does not work well for me. I take 180 units a day split into 2. Since I have started Lantus 11 months ago I have gained weight and cannot lose it no matter what I do. It also does not do much for my sugars. I still wake up with them in the 190’s to 200’s. I am miserable to say the least. I have never taken Levemir but I am going to the Dr. Thursday to see about it. My Dr. swears by Lantus, but I am sick of it. I want to try Levemir. I would like to hear from people that has been on both, and tell me how they perceive each to be to them. Thanks for your help in the matter.
Dear Cathy. Poor thing so much Lantus and so little beneficial effect. Same here 250 lb as solid as the Rock of Gibraltar, neither up nor down no matter what I do… Get some levemir and I will try to get some also so we can see what happends if our hungers disapears. Get rid of all oral drugs except the metformin if your body can stand it and replace the others with a fast acting insulin this will give you much better control and as a result even possible weight loss.
I just switched from Lantus to Levemir ( 10 days ago ) ; it works wonderful so far.
I am used to inject 20 IU Lantus daily / tried aswell 10/10 twice a day which was better than the 20 but still not sufficient as I faced both Hypers / or Hypos . Since I started Levemir I feel better with morning BG +/- 110 .
I am also thinking of switching from Humalog to the new Apidra … does anyone have experience with that ?
Rgds from Dubai
Hey thanks so much for sharing.I can’t take metformin though, it’s one of those drugs my body does not respond to. I do take byetta shots and they do work well in the day, but in the morning and through the night they are awful. This morning my sugars was 348 was not to happy. But I have to adjust my levemir. I have been taking it for 2 days now. No side effects at all so far, but I am already taking 100 units a day. I feel like nothing is ever gonna work.
Hey thank you for sharing your experience with it. I now am on Levemir, so far I am taking 100 units a day. My sugar is in the 300’s hopefully they will adjust. I also have to adjust my dosage. Hopefully it won’t cause me to gain weight like the Lantus. I have not been having any side effects thank goodness.
This is an emergency try very low carb diet at once. You are taking a prodigious amount of insulin and could be caught in a weight gain spiral.
I dont tolerate metformin either a shame.
What other oral pills are you taking?
I’m new to this web site as of today and it seems to be a very good place to come for support and for great information.
I have been reading some of the posts and I came across this one and I can relate. I was on Lantus. It did nothing for my blood sugar levels but I gained 50 lbs.! ! !..YEP! 50 lbs. I was place on Levemir and was told it would not cause weight gain and so far…so good. I was place on byetta for about 1-1/2 years and lost 50 lbs. While the Byetta did nothing for my blood sugars it sure helped me with the weight loss. My endocrinologist took me off of it because it was not helping in keeping my levels down and put me Levemir.
I take 40 units in the morning and 50 units at night. I take Novolog (a fast acting insulin) before meals. I also take Glyburide/Metformin, 5/500 3 x a day. I know my meds seem somewhat extreme but I found out it’s what’s helping me stable. My A1c for six months was 7.2 …all of a sudden…just last week, it was up to 8.2!! I’m just not understanding that. I exercise at least 6 days a week and I have very good eating habits.
As far as the Levemir, it has worked well for me! Good luck with it if it is prescribed for you.
Cathy - glad you got the Levemir - I’m fighting this battle with my doc although my dose is much lower and it hasn’t caused weight gain - just hasn’t allowed me to lose.
Your BG is much too high and needs to be addressed right away.
- Are you on a low-carb diet? This is the quickest way to lower your #s.
- It may be time to look at fast-acting. Neither Lantus or Levemir will lower your post-meal #s unless your fasting numbers are the underlying problem.
Best advice I can give is to go here - http://www.phlaunt.com/diabetes/ - and to read her book Diabetes 101: What They Don’t Tell You About Diabetes.
Hi Clee! Welcome. This is a very cool community and extremely helpful.
So how much Glyburide do you take? For me it caused hunger and weight gain, and they are known to worsen insulin resistance because they force insulin production whether needed or not. Also hard on the heart.
When you say, “good eating habits” what do you mean? How many carbs per meal?
Thanks for the welcome.
In an answer to the above question, I take 2 tabs of Glyburide/Metformin, dosage 5/500, 3 times a day with meals. I try to keep my carb intake to 26-35 grams per meal…I LOVE veggies so that is what my meal mostly consist of. As I said, I exercise five times a week, max 6 times. The Glyburide/Metformin is all in one pill and the Glyburide is 5 mg and the Metformin is 500 mg. I read that Glyburide is just another name for Glucophage. I also take Novolog (a fast-acting insulin) 5 units before each meal and I take 40 units of levemir in the morning and 50 units at night. However, I’ve begun to scale back on the night dose just to see what happens…so far…so good.
When I began taking Byetta I lost 50 lbs! BUT, my A1c went high because my doctor took me off insulin and the Byetta was not keeping my blood sugars within normal range. For some people, I have read that it works wonders for their blood sugar, BUT they don’t lose weight. I haven’t been too long coming back from the gym. I work from home and exercising is easy for me to do.
Actually, it is Glucophage that is the brand name for metformin. This is the med that’s purpose is to decrease insulin resistance. Glyburide is the generic for Glipizide…it’s the med that causes the pancreas to produce more insulin.
Hi Clee -
I eat about 15 - 20 grams of carb per meal…which allows me to take less medicine. I eat lots of veggies, too, but could never get up to 35 grams of veggies without eating starchy ones.
Ellie’s right - metformin is glucophage. Glyburide is a sulfonyurea. I know they’re making all sorts of “combo” pills these days…more ways to make $$.
I’m looking in to Symlin to possibly help with weight. I’m not gaining, I’m near normal weight, but the 15 lbs I put on after my hysterectomy is being very stubborn, even with exercise.
Hey - I work at home, too!
I ususally eat a lot of veggies at each meal. I have a difficult time eating protein though. I just don’t want it. (heavy sigh) . I did get the glyburide/metformin thing backward. Thanks for correcting me.
Anyway, I don’t eat many starchy veggies. I’m more for the green leafy stuff. I make a lot of veggie soup, I love cabbage, brussel sprouts, kale, …salads…all that stuff.
I developed diabetes after having a hysterectomy for having about 15 fibroids, some size of golf balls. I had always exercised and then BAM!!
I can’t believe you work at home too. I’m a medical transcriptionist. I love it. I’ve been doing it f(At home) or about 5 years! I did it for about 20 years in the hospital.
My two children live in the same city and I see them almost every day.
My husband works in the Texas Medical Center at The Methodist Hospital. My daughter has been a RN for 2 yrs (26 yrs.old) and works at St. Luke’s Hospital in the Medical Center, and my son is in communications (28 yrs. old).
What work do you do at home? ISN’T IT WONDERFUL!!!
I have been on Actos/Glyburide Metformin for years. I had excellent results. But the most recent lab work
showed an increased Creatine level (was too high). OUT went the Metformin. Actos & Glyburide did not
control the bloodsugar count. I went from B/S counts of around 130 in the morning to nothing lower than 250.
Doctor switched me to only Levemir…adjusting the Units as need be. I went from 10 units at night to 30 units
2 x a day…B/S count stays in the upper 300’. Today it is 405. Doctor suggests I keep increasing Levemir
until I find a 1-tome per dose that works.
I am being negative about my doctor…but the question for all of you: how HIGH a dose of Levemir do
you take? Good results? I read on some blogs that Levemir simply will not work for some folks…true? false?
Oh, my weight of 200 lbs …NEVER goes down. Short of not eating, what can be done?
I switched both of them last year (December 2008). I managed to get my diabetes control working (I got HbA1c down to 7.6, I had arround 9 for years before that, but I had weight gain (7kg in 6 months that I had better control), I had stable weight for about 5 years before). So I decided to switch Lantus to Levemir, and also Humalog to Apidra…
I can’t tell you about results though… After I used Levemir for about 3 months, I started using pump (with Apidra).
I had no weight gain after switch, even now that my control is better. (I am at 7.1 now).